South Dakota, 2025

Damaging Winds and High Wind in South Dakota, August 13 to 14, 2025

August 13 to 14, 2025 · NWS FSD · 5 events in 4 counties and zones

Thunderstorms initiated along the higher terrain of western South Dakota and moved eastward through a stout instability axis from 2000-2500 J/kg MUCAPE and deep-layer shear up to 40 knots. However, the storms quickly outran the better parameters and weakened moving into southeast South Dakota, but not before linear storms produced areas of 60 to 65 mph wind across Gregory County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms initiated along the higher terrain of western South Dakota and moved eastward through a stout instability axis from 2000-2500 J/kg MUCAPE and deep-layer shear up to 40 knots. However, the storms quickly outran the better parameters and weakened moving into southeast South Dakota, but not before linear storms produced areas of 60 to 65 mph wind across Gregory County. Additional storms developed several hours later during the early morning hours with isolated wind damage southeast of Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 5:38 PM CST, 3 hours 34 minutes earlier. Its key messages:

  • There is a Level 2 of 5 risk for severe thunderstorms tonight for areas west of Highway 281 and a Level 1 of 5 risk extending to the east near the I-29 corridor. The greatest risk for severe weather is from 10pm through 2am, with potential for wind gusts to 70 mph, half dollar size hail, and locally heavy rain.
  • High heat and humidity return Thursday through the weekend. Afternoon heat index values could approach or exceed 100 degrees, especially south of I-90 on Friday and Saturday.
  • An active weather pattern brings low chances (20-30 percent) for showers and thunderstorms late Thursday night through the weekend. Severe weather cannot be ruled out, but confidence in any details is low.
Area forecast discussion, Aug 13, 5:38 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
638 PM CDT Wed Aug 13 2025

.KEY MESSAGES...

- There is a Level 2 of 5 risk for severe thunderstorms tonight
  for areas west of Highway 281 and a Level 1 of 5 risk
  extending to the east near the I-29 corridor. The greatest
  risk for severe weather is from 10pm through 2am, with
  potential for wind gusts to 70 mph, half dollar size hail, and
  locally heavy rain.

- High heat and humidity return Thursday through the weekend.
  Afternoon heat index values could approach or exceed 100
  degrees, especially south of I-90 on Friday and Saturday.

- An active weather pattern brings low chances (20-30 percent)
  for showers and thunderstorms late Thursday night through the
  weekend. Severe weather cannot be ruled out, but confidence in
  any details is low.

&&

.DISCUSSION...
Issued at 239 PM CDT Wed Aug 13 2025

TODAY: Current radar shows light showers and thunderstorms moving
east-southeast north of Highway 14. These are expected to remain to
the north but may move more southeasterly over Minnesota. GOES water
vapor imagery shows a weak wave that is supporting these showers.
While these are not expected to become severe they could produce
isolated brief heavy rainfall and gusts to around 40 mph.

Looking again at GOES water vapor imagery we can see the main
shortwave of the day working its way east from south central
Montana. This wave will initiate convection over the Black Hills
that will move into central South Dakota between 10pm to 1am
tonight. The majority of the CAMS agree with this timing, the
outlier being the 12Z Nam Nest, which has backed off on
convection overall.

A moderately unstable environment will be in place as storms move in
with MUCAPE around 1500-2500 J/kg, 30-40 kts of 0-6 bulk shear, and
mid-level lapse rates around 7.5 C/km. However, a fairly stout cap
will already be in place, and instability is expected to
decrease as the night progresses. The greatest threat for strong
to severe thunderstorms will be over central South Dakota where
hail to the size of a half dollar, damaging wind gusts of 70
mph, and locally heavy rainfall are possible. The threat for
tornadoes is low but cannot be ruled out, especially over south
central South Dakota. This location is most likely to see deep
shear vectors perpendicular to the forcing, with winds that are
backing slightly, and therefore has the best chance for severe
thunderstorms capable of producing tornadoes.

As the storms move east I suspect they will transition from surface
based to elevated and weaken as they progress toward the I-29
corridor between 2-5am. As they do so the threat will transition to
damaging winds with gusts of 70 mph possible. There is also an
increasing signal for a wake low to develop behind the storms.
It may be that the wind threat will remain for an hour or two
after storms have passed.

THURSDAY: Showers may linger into mid-morning Thursday east of I-29
but things should dry out for the afternoon. Aloft a quasi-zonal
pattern settles in for the next few days. Breezy southerly winds
will help surface highs warm into the 80s to mid 90s. The
warmest temperatures are expected west of the James River
Valley. Southerly winds will also transport north higher
dewpoints in the upper 60s to mid 70s. While the forecasted
apparent temperatures remain mostly below Heat Advisory
criteria, it will still be very hot and humid. Those who'll be
outdoors need to use caution and ensure they are properly
hydrated. Lows for Thursday will be warm, in the upper 60s to
low 70s.

Late Thursday night to early Friday morning a fast moving short wave
will work through the pattern bringing a low chance (<30%) of
rain. Mid-range guidance is not in good agreement on timing and
coverage of showers and thunderstorms. They are in better
agreement of a moderately unstable environment with a strong cap
in place. The most likely scenario is some elevated showers
will form east of I-29. One exception may be for portions of
southwestern Minnesota where the cap is a bit weaker, and
updrafts may be able to punch through to initialize convection.
If they do, the greatest threat will be large hail and damaging
wind gusts.

FRIDAY-THE WEEKEND: For the rest of Friday, expect dry conditions as
the southern portion of the jet stream pushes north and forms a
ridge over the north central Plains. Another day of southerly winds,
WAA, and moisture advection will lead to hot and humid
conditions for Friday afternoon. Highs are expected to top out
in the upper 80s to mid 90s. Heat index values will be in the
upper 90s to low 100s, with the highest values along the
southern Missouri River counties. We will continue to monitor
the heat trends to determine if any heat headlines will be
needed over the next couple days. Very little relief from the
heat overnight with lows only falling to the upper 60s to 70s.

Saturday will be similar to Friday with highs climbing to the
mid 80s to mid 90s, with heat index values in the 90s to low
100s. The warmest conditions are expected south of I-90. Lows
will again be warm, in the upper 60s and 70s. A weak boundary
moves through the region Saturday into Sunday which will work
to lower dewpoints to widespread 60s. Sunday highs will still
be very warm, in the 80s to mid 90s. However, heat index values
will remain less than 100 thanks to the lower dew points.

Throughout the weekend, multiple low amplitude short waves work
through the upper ridge bringing low chances (generally <30%) for
rain and possibly thunderstorms. Guidance is in low agreement and so
confidence in timing, location, and coverage of storms is low. We
will provide updates as details become clearer.

NEXT WEEK: For most of next week the upper ridge pattern looks to
remain in place. Monday and Tuesday a series of short mid-level
waves bring chances for showers and thunderstorms. Wednesday and
Thursday look to remain mostly dry before shower chances return
again Friday. Highs will be near normal for the most part in the
upper 70s and 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 632 PM CDT Wed Aug 13 2025

Showers and very isolated lightning continue to move east
through 3z this evening along the US Hwy 14 corridor south
toward KYKN. Further west, watching a line of storms in western
SD move east through the late evening and overnight. Some of
these storms may be strong to severe. Main threat will be after
3z through about 7z, and the line should weaken as it moves
toward the I-29 and eastward. Did include PROB30 mentions of
storms at all three sites, and expect further refinement this
evening.

Outside of convection, VFR conditions prevail. Winds out of the
south/southeast with gusts around 25 knots through the period,
which should preclude any LLWS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...SG
Hazardous weather outlook, Aug 13, 5:39 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
639 PM CDT Wed Aug 13 2025

SDZ038>040-050-052>070-142345-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
639 PM CDT Wed Aug 13 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms spread east into south central South Dakota
later this evening. Isolated strong to severe thunderstorms are
possible with the greatest threat between 10 PM and 2 AM. The
strongest storms may produce hail up to half dollar size, wind gusts
up to 70 mph, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot, humid weather may push afternoon heat index readings to around
100 degrees Friday and Saturday, especially south of the Interstate
90 corridor.

Periodic chances for thunderstorms return Friday night through the
weekend, but there is low confidence in details such timing and
severe weather threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ071-142345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Union-
639 PM CDT Wed Aug 13 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms may spread east overnight into
early Thursday morning, but severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot, humid weather may push afternoon heat index readings to around
100 degrees Friday and Saturday, especially south of the Interstate
90 corridor.

Periodic chances for thunderstorms return Thursday night through the
weekend, but there is low confidence in details such timing and
severe weather threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
August 13, 9:12 PM CST to 9:15 PM CST
Where
Gregory County, 4.61 mi NNE of Paxton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.140, -99.490

Thunderstorm winds, which gusted as high as 60 mph, were measured by South Dakota Mesonet station GGMS2 Gregory 7SSW.

Thunderstorm Wind, Gregory

When
August 13, 9:31 PM CST to 9:34 PM CST
Where
Gregory County, 5.7 mi NNE of Herrick
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
43.190, -99.120

Thunderstorm wind gusts as high as 62 mph were measured by a personal weather station.

Thunderstorm Wind, Brule

When
August 13, 9:40 PM CST to 9:42 PM CST
Where
Brule County, 3.31 mi ESE of Bijou Hills
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
43.500, -99.090

Thunderstorm wind gusts as high as 58 mph were measured by South Dakota Mesonet station ACMS2 Academy 3NNW.

High Wind, Bon Homme

When
August 14, 1:44 AM CST to 1:48 AM CST
Where
Bon Homme forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Dissipating showers led to the development of locally enhanced non-thunderstorm wind gusts up to 61 mph at a site 5 miles east-southeast of Tyndall.

Thunderstorm Wind, Beadle

When
August 14, 7:18 AM CST to 7:22 AM CST
Where
Beadle County, 1.98 mi E of Cavour
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.380, -97.960

Thunderstorm winds heavily damaged a south side barn door and roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290505, 1290506, 1290507, 1290508, 1290501.